# SDR 2023FA0000095

- Difficulty date: February 13, 2023
- Submitted: February 20, 2023
- Operation: General aviation
- Aircraft: N6632
- Make and model: Beech C 23
- Aircraft serial: M2188
- System (JASC): 7400 · Ignition System
- Part: Magneto
- Part number: 4250
- Part serial: 88010118
- Condition: Damaged
- Location: Engine
- Component: Magneto, 4250
- Component part number: 4250
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

FOLLOWING A CUSTOMER COMPLAINT ON MONDAY 13/2/23 OF A MAGNETO FAILURE AND EMERGENCY LANDING AT SLEAP AIRFIELD.
STRIP AND INSPECT CARRIED OUT 16/2/23 ACCOMPANIED BY NAE QUALITY MANAGER, INITIAL EXTERNAL INSPECTION SHOWS ROTOR SHAFT TO BE BENT AND SEIZED, MARKS AROUND OUTER EDGE OF DRIVE GEAR CONSISTENT WITH BEING IN MESH WITH IDLER GEARS ON SEIZURE, OTHER MARKS ON THE END OF THE GEAR IN A DIRECTION FROM CENTRE TO OUTER EDGE ON GEAR LOOK TO SHOW EVIDENCE OF EXTERNAL IMPACT FROM DROPPAGE OR ROUGH HANDLING.
INTERNALLY THE LOWER BEARING (ENGINE END) HAS OVER HEATED AND SEIZED OVERHEATING THE REST OF THE ROTOR TO A POINT OF MELTING PARTS OF THE ROTOR GEAR AND DISTRIBUTOR BLOCK IN THE PROCESS, ROTOR HAS DAMAGED THROUGH THE CENTRE MAGNET SECTION DURING SEIZURE.
THIS MAGNETO WAS INSPECTED BY NORVIC ON 01/03/2023 AND BEARINGS WERE FOUND TO BE FREE AND SMOOTH WITH NO EXCESSIVE NOISE ON THE BENCH TEST RIG, THE GENERAL CONDITION WAS GOOD FOR A MAGNETO OF IT’S AGE (35 YEARS). 
DAMAGE CONSISTENT WITH END ON IMPACT CAUSING THE ROTOR TO SHIFT IN THE BEARINGS LOADING THE LOWER BEARING TO ONE SIDE AND RUNNING WITHOUT THE CORRECT BALL/RACE CLEARANCE. MAGNETO IS BEYOND REPAIR AND WILL BE REPLACED WITH NEW.
